Heparin-Induced Anaphylaxis With Cardiac Arrest in a Patient With Alpha-Gal Syndrome: A Case Report

Read full text
Authors: Ramtin Khanipour, Reetom K Bera, Idelisse Suarez, Arman Soltani Moghadam, Jishanth Mattumpuram
Cited by: 1
References: 14

Abstract

Alpha-gal syndrome (AGS) is a delayed allergic reaction to red meat linked to bites of various species of ticks around the world, with the common culprits in North America identified as the Ixodes and Lone Star ticks. Most cases are asymptomatic, but some may result in mild allergic reactions or could progress to severe anaphylaxis. This report presents the case of a 64-year-old male with a history of coronary artery disease who presented with chest pain. During his hospitalization, he experienced two episodes of ventricular fibrillation (VF) with successful resuscitation. Following discharge, he continued to experience episodic palpitations, abdominal pain, nausea, vomiting, and diarrhea. An immunologist later diagnosed him with AGS and introduced the possible association of the VF events with a severe hyperacute reaction to intravenous heparin exposure, either in conjunction with or independent of the STEMI the patient was experiencing. His chronic longitudinal symptoms resolved entirely with dietary restrictions, specifically avoiding beef and porcine meat derivative products. This report highlights the importance of considering AGS in patients with unexplained allergic or periprocedural reactions following exposure to mammalian-derived products such as heparin.

Fields of Study & Subjects

Food Allergy and Anaphylaxis Research Heparin-Induced Thrombocytopenia and Thrombosis Complement system in diseases

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
6
Pages
e110413–e110413
Publication date
7 June 2026
Language
EN